I have a lot of respect for Dr. Peter Lio — at least he is trying to learn about and raising awareness about TSW — but this article is wrong on a couple fronts, already pointed out in other comments. This article puts the blame on patients for misuse of topical steroids, but the reality is that many doctors (the majority it seems) either don’t know about or don’t believe TSW is real, and they ignore the risks of steroids noted in the drug inserts. Many patients end up with TSW after relying on their doctors’ guidance. We did.
"For years I had been a "junkie"--addicted to prescription and over the counter drugs. used oral and topical anti-inflammatory corticosteroids for 9 years to suppress my eczema/psoriasis. The steroids' side effect nearly killed me and did nothing to cure my eczema. The side effects caused me to swell-up like a balloon and triggered terrible mood swings from deep depression to nasty outburst our rages. Functioning of vital organs such as my liver, kidneys, lungs and spleen were nearly shut down and I thought I would die." Shirley
Side effects are more likely with the stronger steroids, with large amounts applied, with use for a long time and if the area being treated allows more drug penetration (. the face, covered areas or skin folds). Therefore, it is recommended to use the mildest product that works for you, to use moisturisers (emollients) and soap substitutes to help the skin, and to use for the shortest time you can. Usually the steroid cream or ointment should be applied fairly thinly on the problem area, although sometimes your doctor may tell you to put more on. If a mild to moderate product is used for a relatively short time, side effects are uncommon.